Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 47, NWS Sioux Falls, SD

May 22, 2000Lincoln County, Minnesota; Brookings County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 22, 2000, 5:10 PM CDT for Lincoln County, Minnesota; Brookings County, South Dakota. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 22, 2000, 5:10 PM CDT (22:10 UTC)
Expired
May 22, 2000, 5:45 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Lincoln County, MN, Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 5:30 PM CDTThunderstorm Wind 52 EBrookings, SD
May 22, 5:30 PM CDTThunderstorm Wind 50 ELake Benton, MNThunderstorm winds overturned a pontoon boat.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2000-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2000-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

787 
WUUS53 KFSD 222211
SVRFSD
MNC081-SDC011-222245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
510 PM CDT MON MAY 22 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA
  WESTERN LINCOLN COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 545 PM CDT

* AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTH OF
  HENDRICKS TO 7 MILES NORTHWEST OF HENDRICKS TO 12 MILES WEST OF
  BROOKINGS...MOVING SOUTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HENDRICKS...WHITE AROUND 520 PM CDT
  BROOKINGS AROUND 525 PM CDT
  AURORA AROUND 530 PM CDT
  IVANHOE AROUND 535 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:20 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 22, 3:20 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT MON MAY 22 2000

ANOTHER IN A SERIES OF SHORTWVS MOVG THRU THE AREA ATTM...SPARKING
SOME TSRA N AND W OF CWA. ACTIVITY MAY MOVE INTO AND LINGER ACRS
MUCH OF CWA BEFORE MIDNIGHT...UNTIL SHORTWV DEPARTS TO THE EAST.
LEFT NW IA ZONES DRY FROM SUX TO SPW...AS WARMER MID LVL AIR EXISTS
IN THAT AREA ACTING TO CAP THIS ACTIVITY MORE. THIS WARM AIR LYR
FROM 600 TO 500MB ALSO EXISTS TO A CERTAIN DEGREE FURTHER NORTH WELL
INTO THE FSD CWA...SO OPTED TO ONLY GO WIDELY SCT INSTEAD OF SCT
THRU THE REST OF THE ZONES. SKY CONDITIONS WL BE PARTLY TO MOSTLY
CLOUDY AGAIN TNGT...AS RH TIME SECTIONS CONT TO SHOW PLENTY OF MID
TO HIGH LVL MSTR STREAMING IN WITH FAST JET.

SAME TREND ON TUESDAY...NGM AND ETA SHOW ANOTHER WK SHORTWV AND SOME
LIFT MOVG INTO CWA...WITH PLENTY OF MID AND HIGH LVL MSTR. THIS WAVE
LOOKS WK...BUT THIS ONE CRNTLY AFFECTING THE AREA LOOKED WK ON
YDAY'S MDL RUNS ALSO. WENT AHD AND LEFT TUESDAY DRY FOR ONE BIG
REASON...YDA'S MDL RUN WAS SHOWING A LOT OF JET STREAM PV OVR CWA
FOR TDAY...THE ONLY CLUE THAT CONVECTION COULD PSBLY HAPPEN. BUT THE
HIGH LVL PV IS NON-EXISTANT TOMORROW...SUGGESTING LESS LIFT AT THE
UPR LVLS. HOWEVER SOME DECENT LLVL -DIV Q AND LIFT EXISTS ON TUESDAY
WHICH MAKES ME A BIT NERVOUS...SO AM BANKING ON THE MID TO UPR LVLS
NOT BEING AS ACTIVE AS TDAY.

THEN THE NXT TROF MOVES THRU TUE NIGHT AND WED...WITH VERY DRY
AIR...STRONG SUBSIDENCE AND CAA WITH WINDY CONDITIONS. IN THE
EXTENDED...MRF HAS COME ARND TO LOOKING BETTER THAN IT DID YDAY IN
ELIMINATING THAT DIVING DEEP TROF THRU THE WEST AND MIDWEST.
BUT...IT STILL IS BRINGING IN OVERRUNING SHOWERS FROM THE CNTRL
PLAINS LOW INTO CWA THU NIGHT AND FRIDAY. DID MENTION TSTMS IN NW IA
FOR THIS TIME FRAME AS INSTABILITY IS GREATER.

FOR TEMPS...STILL TRENDED COOLER THAN FAN MOST OF THE TIME...BUT
WARMER THAN FWC. MIXED DOWN NGM 850 TEMPS THRU 36 HRS AND SWITCHED
TO THE AVN/ETA AT 48HR. 60H ETA LOOKED TOO STRONG ON THE CAA SO WENT
WITH AVN 850 TEMPS...WHICH STILL MIXED COOLER THAN THE FAN.

.FSD...NONE
 FUHS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:50 PM CDTSevere Thunderstorm WarningFSDLyon25 min
May 22, 5:54 PM CDTSevere Thunderstorm WarningFSDPipestone36 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.